Hail, Clay
- When
- May 4, 6:45 PM CST to 6:46 PM CST
- Where
- Clay County, 4.28 mi SSE of Camp Travis
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.610, -88.310
Scattered thunderstorms developed along a mesoscale boundary extending from northern Missouri into southeastern Illinois during the evening of May 4th. A few of the storms produced large hail across parts of Morgan and Clay counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed along a mesoscale boundary extending from northern Missouri into southeastern Illinois during the evening of May 4th. A few of the storms produced large hail across parts of Morgan and Clay counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 5:05 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 605 PM CDT FRI MAY 4 2012 .DISCUSSION... ISSUED 300 PM CDT FRI MAY 4 2012 SHORT TERM...TONIGHT THROUGH MONDAY NIGHT GUIDANCE TEMPS SIMILAR THROUGH SUNDAY AND USED A BLEND. USED A BLEND BETWEEN THE WARMER MAV AND COOLER MET LOWS SUNDAY NIGHT. UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE THROUGH MONDAY ACROSS CENTRAL AND SOUTHEAST ILLINOIS WITH A FRONTAL BOUNDARY STAYING NEARBY AND DEEP GULF MOISTURE IN PLACE AND WARM TEMPERATURES GIVING AN UNSTABLE AIR MASS. SHORT RANGE MODELS HAVE NOT BEEN HANDLING CONVECTION (OR LACK OF CONVECTION) OVER CENTRAL IL TODAY SO CONFIDENCE LEVEL IN FORECASTING CONVECTION TONIGHT IS LOWER THAN NORMAL. BEST CHANCES OF CONVECTION TONIGHT WILL BE OVER IA AND ALSO SE OVER THE OHIO VALLEY. A FRONTAL BOUNDARY WAS OVER NORTHERN IL NEAR I-80 AND INTO CENTRAL IA/NE WHILE EARLIER MCS ACTIVITY PUT AN OUTFLOW BOUNDARY INTO SOUTHERN IL. AIR MASS THAT HAD BECOME MORE STABLE FOR A TIME TODAY WILL DESTABLIZE DURING REST OF THE AFTERNOON WTIH SOME SUNSHINE AND EXPECTED SCATTERED CONVECTION TO DEVELOP LATE TODAY AND EARLY EVENING AND CONTINUE TONIGHT. SPC CONTINUES SLIGHT RISK OF SEVERE ACROSS AREA BUT BEST THREAT IS OVER IA (ESPECIALLY NW IA) AND IN SOUTHERN INDIANA INTO KY. HAVE JUST 30% CHANCE OF CONVECTION SAT AND 20-30% CHANCE SAT NIGHT WITH LOWEST POPS IN NE AREAS AND IL NOT IN A SLIGHT RISK FOR THIS TIME FRAME WITH SLIGHT RISK AGAIN TO OUR NW OVER IA. INCREASING CHANCES OF CONVECTION SUNDAY AFTERNOON AND SUNDAY NIGHT AND SHIFTING INTO EASTERN IL BY MONDAY AFTERNOON. THIS DUE TO FRONTAL BOUNDARY THAT LIFTS NORTH ACROSS AREA SUNDAY AND THEN PRESSES SE SUNDAY NIGHT AND MONDAY WITH LOW PRESSURE MOVING EASTWARD PASSING JUST NORTH OF CENTRAL IL SUNDAY NIGHT. SLIGHT RISK OF SEVERE STORMS SUNDAY AFTERNOON AND SUNDAY EVENING SW OF I-74. VERY WARM AND HUMID CONDITIONS EXPECTED THIS WEEKEND WITH HIGHS IN THE MID TO UPPER 80S SAT AND SUNDAY WITH LAWRENCEVILLE NEAR 90F AND DEWPOINTS IN THE MID TO UPPER 60S. MODELS DIFFER WITH SPEED OF COLD FRONT PRESSING SE THROUGH IL SUNDAY NIGHT PER NAM MODELS OR MON IF YOU FOLLOW SLOWER GFS AND ECMWF MODELS. LEANED TOWARD THE SLOWER MODEL SOLUTION AND KEPT LIKELY POPS MONDAY IN EASTERN IL AND SE IL COULD STILL BE A RISK OF SEVERE WX MON IF COLD FRONT IS SLOWER. HAVE HIGHS MON RANGING FROM THE LOWER 70S NW OF THE IL RIVER TO NEAR 80F SE OF I-70 IN SOUTHEAST IL. CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS DIMINISH DURING MONDAY NIGHT AND BEST CHANCES AREA IN SE IL MON EVENING. LONG TERM...TUESDAY THROUGH FRIDAY EXTENDED/ENSEMBLE MODELS CONSISTENT IN DIGGING A STRONG UPPER TROUGH ACROSS THE GREAT LAKES BY THE MIDDLE TO NEXT WEEK...AND THEN DEVELOPING A CUTOFF UPPER LOW PRESSURE OVER THE EASTERN STATES BY LATE NEXT WORK WEEK. ENSEMBLES SUGGEST THE BEST CHANCES FOR SHOWERS DURING THIS PERIOD WILL BE TUESDAY AFTERNOON INTO WEDNESDAY...ASSOCIATED WITH THE PASSAGE OF THE UPPER SYSTEM. WILL CONTINUE WITH 20 TO 30% CHANCE OF SHOWERS WITH BEST CHANCES NE AND EAST CENTRAL IL WED. DRY FORECAST STILL INTACT FOR THURSDAY AND FRIDAY. A FEW ENSEMBLES ARE INDICATING THE POSSIBILITY OF ANOTHER IMPULSE DROPPING INTO THE WESTERN GREAT LAKES ON THE BACKSIDE OF THE UPPER LOW NEXT FRIDAY BUT WILL LEAN ON THE DRIER 12Z ECMWF MODEL FOR FRIDAY WITH SURFACE AND UPPER LEVEL RIDGE JUST EAST OF IL. KH && .AVIATION... ISSUED 600 PM CDT FRI MAY 4 2012 WEAK COLD FRONT LOCATED JUST TO OUR NORTH WAS SLIDING SOUTH EARLY THIS EVENING. JUST ENOUGH CONVERGENCE ALONG THE BOUNDARY TO BE PRODUCING SOME WDLY SCATTERED SHOWERS. OF BIGGER CONCERN WILL BE LATER THIS EVENING AND OVERNIGHT WITH A LARGE COMPLEX OF STORMS ACRS NORTHERN IOWA WHICH IS EXPECTED TO TRANSLATE SOUTHEAST AND POSSIBLY AFFECT PART OF THE TAF SITES AFTR 03Z. WILL CONTINUE WITH VFR CONDITIONS ACRS THE TAF SITES THIS EVENING AND TRY TO TIME WHEN THE CONVECTION OVER NORTH CENTRAL IOWA ARRIVES LATE TONIGHT. COULD SEE CIGS AND VSBYS LOWER TO MVFR OR BRIEFLY TO IFR IN THE HEAVY SHOWERS AND THUNDERSTORMS BUT COVERAGE IS STILL UNCERTAIN AT THIS TIME. ANY LEFTOVER SHOWERS AND THUNDERSTORMS SHOULD BE MOVING OUT OF THE AREA AFTR 10Z WITH PSBLY SOME MVFR FOG IN THE RAIN'S WAKE FOR A FEW HOURS SATURDAY MORNING BEFORE VFR CONDITIONS PREVAIL FOR THE REMAINDER OF THE PERIOD. LIGHT EAST WINDS TONIGHT...GENERALLY LESS THAN 10 KTS. HOWEVER...ANY STRONGER STORM LATER TONIGHT WILL BRING VARIABLE DIRECTIONS AND HIGHER GUSTS TO LOCATIONS IN OR CLOSE TO THE STORMS. WINDS ON SATURDAY WILL BE SOUTHEAST TO SOUTH AT 10 15 KTS. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 352 PM CDT FRI MAY 4 2012 ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 352 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA WILL DROP SOUTHEASTWARD INTO CENTRAL ILLINOIS TONIGHT. LARGE HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS FROM LATE EVENING INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL ILLINOIS OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE SUNDAY AND MONDAY AFTERNOON...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 PM AND 3 AM. BARNES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT FRI MAY 4 2012
ILZ071>073-050130-
CLAY-LAWRENCE-RICHLAND-
735 PM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHERN
RICHLAND AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 830 PM CDT...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAY CITY...OR 6 MILES SOUTHEAST OF FLORA...
MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCHNELL...
NOBLE...
PARKERSBURG...
CALHOUN...
CLAREMONT...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3859 8816 3860 8847 3871 8846 3874 8791
3861 8791 3860 8791 3857 8792 3856 8815
TIME...MOT...LOC 0036Z 275DEG 21KT 3862 8835
SMITHThe Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374266, 374267, 374268.